Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 210, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 1, 2023, 2:27 AM EDT for Harrison County, Scott County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2023, 2:27 AM EDT (06:27 UTC)
- Expired
- Jul 1, 2023, 3:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, KY, Scott County, KY
The radar
The Cincinnati radar (KILN), 129 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:28 AM EDT, 59 minutes earlier.
Area forecast discussion, Jul 1, 1:28 AM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Louisville KY 128 AM EDT Sat Jul 1 2023 .Forecast Update... Issued at 945 PM EDT Fri Jun 30 2023 Storms continue to form along an instability and moisture gradient this evening. There is currently a severe thunderstorm watch still in effect for our southwestern counties. While storms are generally out of the region currently, a isolated storm could still form. Some LSRs included quarter to ping pong sized hail, downed trees, and dense lightning. CAMs have struggled with the convection for the past few days given that the pattern we are in leads to more forecast uncertainty. In the past few runs of the HRRR, it has suggested that the convection forming over southern Illinois will reach the Ohio River Valley tomorrow morning and then head south through the late afternoon as a more mature MCS. SPC has the eastern portion of the region in an enhanced risk area, and the rest in a slight risk. Major threats for tonight and tomorrow are damaging winds and large hail. As the MCS get closer to the region, we expect it to have a mature cold pool associated with the convection so winds could gust 60-70mph. Additionally, if the MCS does arrive later and move through the region in the late afternoon, we would reach high temperatures in the low-mid 90s tomorrow. This would further aid in the maintenance of the MCS as it moves over the region. && .Short Term...(This evening through Saturday) Issued at 305 PM EDT Fri Jun 30 2023 ...Multiple rounds of Strong to Severe Storms Possible... Current surface analysis reveals a northwest to southeast oriented boundary across our far southwestern CWA counties (Bowling Green metro and surrounding areas). West of this boundary, temperatures have soared into the 90s and dewpoints are in the mid to upper 70s, with even some ~80 degree readings in far western Kentucky. Heat indices have exceeded the 105 degrees F in these areas. East of the boundary, persistent cloud cover has kept temperatures from rising as high, with current (1830z) readings in the low to mid 80s for many and dewpoints in the low to mid 70s. It appears this boundary will not shift very much to the east for the remainder of the day, which likely means that counties east of the boundary within the heat advisory will not see heat indices to 105 degrees. As a result, have gone ahead and cancelled the advisories early in these areas, while continuing them for our far southwest. While we're in a bit of a lull for rain and storms now, we will see storm activity pick up again overnight. Models indicate that storms will fire up along the aforementioned boundary in Missouri/Illinois and western Kentucky late this afternoon into the evening hours and push toward our region around or just shortly after sunset. By the time storms arrive to our region, environment will feature modest shear (25-35kts effective, possibly more in the north) and high MUCAPE (+2500), which will support the potential for strong to severe storms. Models typically weaken this activity as it pushes eastward, but given higher amounts of elevated instability, would not be surprised if activity persists longer than what some CAMs suggest. Confidence in the forecast details for tomorrow remain low, but it appears that we could have lingering showers/storms during the morning hours before seeing a brief lull in activity in the afternoon. Several CAMs have been honing in on a line or broken lines of storms pushing in from the west toward the end of the day Saturday, which will be covered in greater detail within the long term section. In addition to the storm threat, there is also some concern that we could touch low-end heat advisory criteria across our southern (near TN) and western Kentucky counties. Should we end up a bit drier in the morning and afternoon hours than expected, temperatures will likely exceed current forecasts, and with dewpoints in the low to mid 70s, heat indices would exceed 105 degrees. Given the potential for multiple rounds of rain/storms in the morning and afternoon, and for lingering cloud cover, confidence is not high enough to go with a heat advisory at this time for Saturday. .Long Term...(Saturday night through Friday) Issued at 330 PM EDT Fri Jun 30 2023 Key Messages: - Organized showers and thunderstorms expected Saturday night and Sunday; some strong to severe storms possible. Main severe threat would be damaging winds; localized flooding issues possible. - Chances for showers and storms decreases for Monday and Independence Day, hot and humid conditions continue through all of next week. Saturday Night - Sunday Night... Considerable forecast uncertainty exists as we head into Saturday night and Sunday. An approaching mid-level trough and H5 speed max will swing through the mid-MS and OH valley, providing additional dynamic support in the form of enhanced vertical wind shear. A weak sfc cyclone will move eastward from the central Plains Saturday afternoon into the lower Midwest on Sunday, bringing increased low- level moisture to our region as it slides to our north. The strongest signal for organized severe weather at this time appears to come Saturday evening into the early hours of Sunday morning, as convection is expected to fire on the leading edge of a H85 jet/theta-E gradient/sfc warm front. While there should be ample MLCAPE (2000+ J/kg) across eastern MO/western KY to initially sustain some sort of MCS, the picture becomes less clear once storms enter our CWA. Typical diurnal instability trends will mean that instability should be decreasing as convection overspreads the area, and support from low-level warm advection looks to be insufficient to overcome the overall downward trend in CAPE. However, improving dynamic support may be able to sustain convection into our region, and the margin is too small to dismiss the severe potential. Would expect the main severe threat from storms to be gusty/damaging winds as a mature cold pool should have developed by the time storms reach the area. While expected rainfall amounts are not impressive on a regional scale, localized higher totals could lead to some minor flooding where the heaviest convective cores set up, although convection should be fairly progressive. Once convection dwindles Sat. night/early Sunday morning, there should be a relative lull in shower/storm coverage through much of the morning on Sunday. However, another round of showers/storms is expected Sunday afternoon, with an overall similar setup to Saturday night promoting similar expected severe/flooding hazards Sunday afternoon/evening. By early Monday morning, the sfc low will move into OH/western PA, with NW flow in its wake bringing drier air to the region on Monday. This should help to taper shower/storm chances Sunday night, with PoPs clearing gradually from west to east. Monday - Thursday... While it would be difficult to classify the system passing through Sunday as a "cold" front considering expected temperatures remaining in the 80s/lower 90s early next week, marginally drier air should wrap around the western side of the sfc low/upper trough for Monday and Tuesday. Meanwhile, a relatively weak flow pattern aloft in the wake of the departing mid-level trough will remove much of the dynamic support for organized convection. As a result, think that Monday and Tuesday will bring considerably reduced chances for afternoon showers/storms, with any convection that arises being more of the "air mass" thunderstorms variety. Have trimmed PoPs below NBM guidance, generally bringing them into the slight chance to chance range. As alluded to earlier, temperatures should remain seasonably warm, with highs in the mid-to-upper 80s/lower 90s and lows in the upper 60s and lower 70s Monday and Tuesday. By mid-week, a gradual pattern shift is expected with west coast ridging allowing for troughing to try to sink into the central/eastern CONUS. This should allow for a sfc cold front to approach the area from the NW, although hot and humid conditions will persist through the end of the current extended forecast period. Increasing southwesterly flow ahead of the approaching front/trough will cause a surge of higher moisture air to return to the OH valley, and PoPs will increase as we head through the mid- week time period. It's hard to nail down specifics at this time given the amount of lead time, but guidance trends will be monitored over the weekend to determine if there will be any severe/flooding potential will the mid-late week storms. && .Aviation...(06Z TAF Issuance) Issued at 115 AM EDT Fri Jun 30 2023 Low-confidence forecast as the CAMs continue to struggle with convective evolution. Only convection that poses an immediate issue is the linear cluster of storms heading into BWG, where we'll initialize with VCTS but also carry a TEMPO for the storms impacting the field, as timing is still a bit uncertain. SDF/LEX/HNB should remain rain-free and VFR for most of the night, but as things try to organize upstream, the best shot for convection there is during the morning hours. May be a bit on the generous side if only due to low confidence, but went 13-16Z at HNB, 14-18Z at SDF, and 15-19Z at LEX, but kept vis in the MVFR range and limited to SHRA/VCTS. Direct TS impacts on any of those terminals could result in brief IFR conditions, and don't expect even MVFR to last the entire time period. Went VFR for the afternoon with SW winds around 10 kt, and carried the next cluster of storms in the evening for SDF and HNB. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...SRM Short Term...DM Long Term...CSG Aviation...RAS
Hazardous weather outlook, Jun 30, 3:46 PM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 346 PM EDT Fri Jun 30 2023 INZ076>079-083-084-089>092-KYZ024-025-028>043-045>049-053>057- 063>067-076>078-081-082-012000- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Breckinridge-Meade-Hardin-Bullitt- Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY- Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-Boyle- Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 PM EDT Fri Jun 30 2023 /246 PM CDT Fri Jun 30 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A round of strong to severe thunderstorms will be possible overnight. Damaging winds and isolated large hail will be the main severe weather threats. Heavy rainfall with the storms may result in isolated flash flooding in spots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Several waves of strong to severe storms are still possible on Saturday and again on Sunday. Damaging winds and large hail are the primary hazards with locally heavy rainfall causing flash flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. GENERAL STORM MOTION OF THE DAY: Storms will move from the northwest to the southeast at 20 to 30 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ023-026-027-061-062-070>075-012000- Hancock-Ohio-Grayson-Butler-Edmonson-Logan-Warren-Simpson-Allen- Barren-Monroe- Including the cities of Lewisport, Hawesville, Hartford, Leitchfield, Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, and Tompkinsville 246 PM CDT Fri Jun 30 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Heat indices through early evening will be above 105 degrees. Please see the heat advisory product for more details. A round of strong to severe thunderstorms will be possible overnight. Damaging winds and isolated large hail will be the main severe weather threats. Heavy rainfall with the storms may result in isolated flash flooding in spots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Several waves of strong to severe storms are still possible on Saturday and again on Sunday. Damaging winds and large hail are the primary hazards with locally heavy rainfall causing flash flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. GENERAL STORM MOTION OF THE DAY: Storms will move from the northwest to the southeast at 20 to 30 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM/CSG
In the hours before
Local storm report, Jun 30, 8:52 PM EDT, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
852 PM EDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM Lightning 1 NNE Rapids 36.69N 86.46W
06/30/2023 Simpson KY Emergency Mngr
Lightning led to a barn fire.
&&
SRMLocal storm report, Jun 30, 8:55 PM EDT, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
855 PM EDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Hail 1 SE Franklin 36.71N 86.56W
06/30/2023 E1.00 inch Simpson KY Emergency Mngr
Dimes and Quarters near Franklin.
&&
SRMLocal storm report, Jun 30, 8:57 PM EDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
857 PM EDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg 1 E Adairville 36.67N 86.83W
06/30/2023 Logan KY 911 Call Center
Tree down on Trimble Rd.
&&
JMLSpecial weather statement, Jun 30, 9:46 PM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
846 PM CDT Fri Jun 30 2023
KYZ027-062-010215-
Grayson KY-Edmonson KY-
846 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of south central
Grayson and northwestern Edmonson Counties through 915 PM CDT...
At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Brownsville, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ollie, Shrewsbury, Black Gold, Bee Spring, South, Prosperity,
Broadway, Sadler, Anneta, and Sweeden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kentucky.
&&
LAT...LON 3725 8636 3736 8645 3745 8629 3725 8617
TIME...MOT...LOC 0145Z 253DEG 10KT 3732 8638
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
13Special weather statement, Jul 1, 12:29 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
1129 PM CDT Fri Jun 30 2023
KYZ023-024-010500-
Hancock KY-Breckinridge KY-
1129 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of southeastern Hancock
and southern Breckinridge Counties through MIDNIGHT CDT...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawesville to 8 miles northeast of
Whitesville. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hardinsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3780 8682 3789 8677 3788 8665 3786 8666
3784 8666 3786 8660 3787 8660 3782 8620
3759 8629 3767 8665 3774 8682
TIME...MOT...LOC 0429Z 288DEG 38KT 3786 8670 3775 8674
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RASSpecial weather statement, Jul 1, 12:48 AM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
1148 PM CDT Fri Jun 30 2023
KYZ024-026-027-010515-
Grayson KY-Ohio KY-Breckinridge KY-
1148 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of western Grayson,
southwestern Breckinridge and central Ohio Counties through 1215 AM
CDT...
At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Grayson,
central Ohio and southwestern Breckinridge Counties, including the
following locations... Horse Branch, Taffy, Steff, Ralph, Shreve,
Tousey, Windy Hill, Caneyville, Magan and Do Stop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3746 8703 3761 8697 3764 8648 3737 8642
TIME...MOT...LOC 0448Z 264DEG 45KT 3753 8692
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ALLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:00 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 45 min |
| Jun 30, 8:08 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Simpson | 37 min |
| Jun 30, 8:14 PM EDT | Special Weather Statement | LMK | Hart | 31 min |
| Jun 30, 8:19 PM EDT | Severe Thunderstorm Warning | LMK | Logan | 26 min |
| Jun 30, 8:37 PM EDT | Areal Flood Advisory | LMK | Allen | 3 hr |
| Jun 30, 8:43 PM EDT | Severe Thunderstorm Warning | LMK | Logan, Simpson | 32 min |
| Jun 30, 9:04 PM EDT | Areal Flood Advisory | LMK | Simpson | 3 hr |
| Jun 30, 9:46 PM EDT | Special Weather Statement | LMK | Grayson | 29 min |
| Jul 1, 12:29 AM EDT | Special Weather Statement | LMK | Breckinridge, Hancock | 31 min |
| Jul 1, 12:48 AM EDT | Special Weather Statement | LMK | Ohio | 27 min |
| Jul 1, 2:07 AM EDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 23 min |
| Jul 1, 2:17 AM EDT | Severe Thunderstorm Warning | LMK | Henry, Trimble | 28 min |
| Jul 1, 2:30 AM EDT | Special Weather Statement | LMK | Bourbon, Fayette, Nicholas | 30 min |
| Jul 1, 3:12 AM EDT | Areal Flood Advisory | LMK | Bourbon, Harrison, Nicholas | 4 hr |
| Jul 1, 3:23 AM EDT | Severe Thunderstorm Warning | LMK | Hancock | 37 min |
| Jul 1, 3:37 AM EDT | Areal Flood Advisory | LMK | Fayette | 3 hr |
| Jul 1, 3:54 AM EDT | Special Weather Statement | LMK | Breckinridge, Grayson | 36 min |
| Jul 1, 5:13 AM EDT | Areal Flood Advisory | LMK | Bourbon, Harrison, Scott | 3 hr |
| Jul 1, 7:22 AM EDT | Special Weather Statement | LMK | Oldham | 23 min |
| Jul 1, 8:31 AM EDT | Special Weather Statement | LMK | Jefferson, Oldham | 14 min |
| Jul 1, 8:45 AM EDT | Special Weather Statement | LMK | Henry, Shelby | 15 min |
| Jul 1, 9:33 AM EDT | Special Weather Statement | LMK | Mercer | 27 min |
| Jul 1, 10:30 AM EDT | Special Weather Statement | LMK | Hardin | 30 min |
| Jul 1, 11:02 AM EDT | Special Weather Statement | LMK | Simpson | 28 min |
| Jul 1, 11:03 AM EDT | Special Weather Statement | LMK | Larue | 27 min |
| Jul 1, 11:28 AM EDT | Special Weather Statement | LMK | Allen | 32 min |
| Jul 1, 11:37 AM EDT | Special Weather Statement | LMK | Washington | 23 min |
| Jul 1, 12:11 PM EDT | Special Weather Statement | LMK | Garrard, Lincoln | 34 min |
| Jul 1, 12:59 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 31 min |
| Jul 1, 3:18 AM EDT | Special Weather Statement | LMK | Jefferson | 27 min |
| Jul 1, 7:26 AM EDT | Special Weather Statement | LMK | Washington | 34 min |
| Jul 1, 7:37 AM EDT | Special Weather Statement | LMK | Washington | 38 min |
| Jul 1, 8:01 AM EDT | Special Weather Statement | LMK | Clark, Floyd | 14 min |
| Jul 1, 9:29 AM EDT | Severe Thunderstorm Warning | LMK | Dubois | 46 min |
| Jul 1, 10:04 AM EDT | Special Weather Statement | LMK | Crawford, Orange, Perry | 41 min |
| Jul 1, 10:33 AM EDT | Special Weather Statement | LMK | Harrison | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.